Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 110, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 31, 2024, 8:08 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2024, 8:08 PM CDT (01:08 UTC)
- Expired
- Oct 31, 2024, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 9:47 PM CDT | FLASH FLOOD | 2 Nnw Palo Seco, PR | OMME Maunabo reported that PR-759 in Bo. Matuyas Bajo is flooded due to the Rio Maunabo overflowing its banks. The road is impassable. At 10:30 PM AST, the USGS river gauge reported a water level of 8.81 ft. |
| Oct 31, 10:30 PM CDT | RAIN 2.39 | 1 Nnw Patillas, PR | Mesonet station PASP4 0.8 NW Patillas. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
421
WGCA52 TJSJ 010108
FFWSJU
PRC095-109-151-010415-
/O.NEW.TJSJ.FF.W.0110.241101T0108Z-241101T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
908 PM AST Thu Oct 31 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Maunabo County in Puerto Rico...
Patillas County in Puerto Rico...
Yabucoa County in Puerto Rico...
* Until 1215 AM AST.
* At 908 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Southeastern Patillas, southwestern Yabucoa and much of Patillas.
Most of this rain is falling below the river gages, so downstream
flooding is likely. Landslides are also a threat in steep terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
1813 6591 1811 6587 1812 6585 1810 6585
1807 6580 1805 6584 1801 6583 1798 6592
1797 6598 1798 6602 1801 6604 1804 6605
1803 6608 1806 6609 1811 6605 1810 6602
FLASH FLOOD...RADAR INDICATED
$$
WS1 follow-up statement
721
WGCA72 TJSJ 010411
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
1211 AM AST Fri Nov 1 2024
PRC095-109-151-010421-
/O.EXP.TJSJ.FF.W.0110.000000T0000Z-241101T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maunabo PR-Patillas PR-Yabucoa PR-
1211 AM AST Fri Nov 1 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM AST EARLY THIS MORNING
FOR MAUNABO, AND PATILLAS...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM AST Saturday for
portions of Puerto Rico and Virgin Islands.
&&
LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
1813 6591 1811 6587 1812 6585 1810 6585
1807 6580 1805 6584 1801 6583 1798 6592
1797 6598 1798 6602 1801 6604 1804 6605
1803 6608 1806 6609 1811 6605 1810 6602
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 4:22 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 31, 4:22 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
522 PM AST Thu Oct 31 2024
.SYNOPSIS...
A wet and unsettled pattern will persist at least until Saturday.
Therefore, a Flash Flood Watch is in effect for all the islands
until 8 AM on Saturday. Dangerous marine conditions will perist
for the next several days with seas up to 10 feet and large
breaking waves of 10 feet across the northern sections of PR,
where a High Surf Advisory remains in effect until 6 AM on
Saturday.
&&
.SHORT TERM...tonight trough Saturday...
An unstable weather pattern prevailed for the morning and early
afternoon hours across all the eastern sections of Puerto Rico and
the U.S. Virgin Islands. Shower activity developed across the
northeastern sections of Puerto Rico around San Juan and Toa Baja,
followed by thunderstorms across the northeastern and
southeastern. According to the Doppler Radar, rainfall accumulates
around 2 to 6 inches, with the heaviest accumulation near Rio
Grande, Luquillo & Fajardo. Shower activity increased again in the
afternoon across southeast and northeast sections. Due to this
activity, several rivers across the eastern section of Puerto
Rico reacted and went into the action stage, including Rio Blanco,
Rio Fajardo, Rio Espiritu Santo, Rio Mameyes & Rio Puerto Nuevo.
Weather conditions prevailed unstabled and wet due to the upper-
level trough and the moisture associated with a stationary frontal
boundary just north of the region. Another round of showers is
expected across sectors in the eastern part of the island,
including the municipal islands of Vieques and Culebra, as the
speed divergence area of the upper-level trough shifts further
east into the region. This scenario translates to light to heavy
showers with thunderstorm activity tonight into early tomorrow
morning. In the forecast, an additional 3 to 5 inches of rain are
expected across these areas, including sectors in the eastern part
of the island. Therefore, the Flash Flood Watch is still in
effect for all the islands until Saturday at 8 AM. Residents are
urged to exercise caution across the local roads and avoid flooded
roadways. '
By Friday, instability will be in place as suggested by the
temperatures at 500 MB, remaining on the cold side with -6 C and
low values for 250 MB heights. Similar conditions will dominate
with the water content available; 850-700 MB RH shows moisture in
the 75th percentile. With this pattern, the islands will easily
experience another wet pattern with shower activity. The bulk of
the showers and thunderstorms will be on the eastern side of the
CWA, as suggested by the Gálvez-Davison Index (GDI). By Saturday,
the upper-level feature will move out, and more stable conditions
will prevail across the islands. Still, enough moisture will
result in the typical afternoon convection due to the local
effects.
.LONG TERM...Sunday through Wednesday...
...from previous discussion isuued at 616 AM THU OCT 31 2024....
A surface high-pressure system located over the Western Atlantic
will continue to interact with a broad low- pressure system in the
Central Atlantic, generating southeasterly winds across Puerto
Rico and the U.S. Virgin Islands. Early in the weekend, a trough
is expected to develop in the region. The combination of these
weather features may lead to the accumulation of tropical moisture
over the islands. We anticipate a wet and unstable period lasting
at least until November 5th, 2024, which coincides with Election
Day. The latest Precipitable Water model indicates values
exceeding 2.0 inches, which is above the 75th percentile and
considered higher than normal for this time of year. The National
Hurricane Center continues to monitor an area of low pressure that
is likely to develop over the southwestern Caribbean Sea. This
system is expected to gradually develop over the weekend and early
next week as it drifts northward over the west- central
Caribbean. Currently, there is a 40 percent chance of development
for this low-pressure area within the next seven days. Since this
forecast is still far off, we encourage everyone to remain
informed with each update. Some potential hazards associated with
the anticipated wet and unstable conditions include ponding of
water on roads and in poorly drained areas, which could lead to
flooding or occasional flash flooding with the heaviest rainfall
activity, lightning, quick rises in small rivers, and landslides
in higher terrains. We urge people to drive carefully, stay aware
of the updates issued by our local forecast office, and remember
to carry an umbrella everywhere, even on Election Day. In terms of
temperatures, primarily cloudy skies and unstable weather
conditions are expected to keep high temperatures below 90 degrees
across most areas throughout the long-term period.
&&
.AVIATION...
(18Z TAFS)
Periods of MVRF or even IFR conds will remain possible at all TAF
sites through the forecast period in SHRA/TSRA due to favorable
atmospheric conditions that enhance shower and thunderstorm
development across the forecast area. Winds will persist from the
east at 5 to 15 kt, becoming variable aft 31/23z. Higher gusts in
showers and thunderstorms.
&&
.MARINE...
A broad surface high pressure building over the western Atlantic
will hold the remnants of a cold front in the local area resulting
in showers and thunderstorms. A pulse of northerly swell will
also result in building seas through at least Saturday night
resulting in high seas up to 10 feet. Showers and thunderstorms
are expected to persist across the regional waters and passages
into the following week. These maritime conditions will become
hazardous, especially along north- facing beaches, due to the
increase in swell. Residents and visitors planning coastal
activities in these areas are advised to exercise caution.
&&
.BEACH FORECAST...
Hazardous coastal conditions with large breaking waves are
expected to impact the northern coast of Puerto Rico, including
Culebra and the US Virgin Islands, over the coming days. High surf
will bring dangerous breaking waves along the north-facing
beaches, with wave heights reaching 7 feet or more. As a result, a
High Surf Advisory is in effect for the Atlantic coastline of
Puerto Rico, and a High Rip Current Risk has been issued for all
northern- exposed beaches of Puerto Rico and the US Virgin Islands
for tomorrow.
Residents and visitors are advised to avoid these north-facing
beaches due to the elevated risk of strong rip currents and
large, breaking waves. These hazardous conditions are expected to
persist over the next several days, so it is essential to stay
informed.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Saturday morning for PRZ001>013.
High Rip Current Risk through Sunday morning for PRZ001-002-005-
008-010-012.
High Surf Advisory until 6 AM AST Saturday for PRZ001-002-005-
008.
VI...Flood Watch through Saturday morning for VIZ001-002.
High Rip Current Risk through Sunday morning for VIZ001-002.
AM...Small Craft Advisory until 7 AM AST Sunday for AMZ711-712-716-
741.
Small Craft Advisory until 6 AM AST Saturday for AMZ723.
Small Craft Advisory until noon AST Friday for AMZ726-733-742.
&&
SHORT TERM...WS
LONG TERM....LISHazardous weather outlook, Oct 31, 5:36 AM CDT, 14 hours 32 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 619 AM AST jueves 31 de octubre de 2024 AMZ711>745-PRZ001>013-011030- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 619 AM AST jueves 31 de octubre de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas dispersas posibles a través de la región. Planee detener toda la actividad al aire libre y moverse a los refugios. .Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida ingresando en estructuras y cortando vecindarios, especialmente en áreas propensas a inundaciones. .Viento...Condiciones ventosas. Objetos al aire libre podrían salir o dañarse. .Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de las aguas mar afuera del Atlántico. Condiciones peligrosas para embarcaciones pequeñas. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son probables en la zona de olas particularmente en las playas orientadas al norte. .DÍAS DOS A SIETE...viernes a miércoles El riesgo alto de corrientes marinas continuará hasta el fin de semana. Aguaceros y las tormentas eléctricas aumentarán el riesgo de inundaciones y deslizamientos de tierra durante gran parte del período. Se esperan oleajes picados y peligrosos a través de las aguas del Atlántico hasta principios de la próxima semana. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-011030- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 619 AM AST jueves 31 de octubre de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas dispersas posibles a través de la región. Planee detener toda la actividad al aire libre y moverse a los refugios. .Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida ingresando en estructuras y cortando vecindarios, especialmente en áreas propensas a inundaciones. .Viento...Condiciones ventosas. Objetos al aire libre podrían salir o dañarse. .Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de las aguas mar afuera del Atlántico. Condiciones peligrosas para embarcaciones pequeñas. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son probables en la zona de olas particularmente a través de las playas orientadas al norte. .DÍAS DOS A SIETE...viernes a miércoles El riesgo alto de corrientes marinas continuará hasta el final del fin de semana. Los aguaceros y las tormentas eléctricas aumentarán el riesgo de inundaciones y deslizamientos de tierra durante gran parte del período. Se esperan oleajes picados y peligrosos a través de las aguas del Atlántico hasta principios de la próxima semana. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, Oct 31, 2:49 PM CDT, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
349 PM AST Thu Oct 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM Flash Flood Ave. Laguna 18.43N 66.02W
10/31/2024 Carolina PR 911 Call Center
The 911 Call Center reported at least one
person trapped in a vehicle due to a
flooding along Avenue Laguna behind a
Supermax location.
&&
MNGLocal storm report, Oct 31, 3:43 PM CDT, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
443 PM AST Thu Oct 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Flood Near Gas Station 18.00N 66.01W
10/31/2024 Patillas PR Broadcast Media
Media Broadcaster shared on social media a
video of flooding along PR-3 near a gas
station.
&&
MNGThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:27 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Oct 31, 9:22 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 31, 10:01 PM CDT | Special Marine Warning | JSJ | 119 min | |
| Oct 31, 11:16 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Nov 1, 12:29 AM CDT | Special Marine Warning | JSJ | 2 hr | |
| Nov 1, 2:17 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Nov 1, 8:20 AM CDT | Areal Flood Advisory | JSJ | 67 min | |
| Nov 1, 9:27 AM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Nov 1, 10:03 AM CDT | Areal Flood Advisory | JSJ | 31 min | |
| Nov 1, 10:34 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Nov 1, 11:43 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Nov 1, 1:43 PM CDT | Special Marine Warning | JSJ | 32 min | |
| Nov 1, 2:48 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Nov 1, 3:24 PM CDT | Flash Flood Warning | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.